Has any Type 1 out there experienced an antibody attack against insulin you're injecting/pumping? Just curious if this has occurred with anyone (I've researched that it's rare). If it is/has occurred, how did you reverse this destructive situation? I appreciate any information - thanks!
Explain what it is and I'll let you know. I am assuming the insulin raising the sugar? That would be death waiting to happen if so.
Gary, basically we become Type1 because there is an antibody attack against our insulin (the body believes the insulin is "foreign" & attacks it, which destroys it). This same antigen-antibody attack occurs with each autoimmune disorder. What is happening to individuals who have been Type1 for many years is that the insulin we've been injecting is NOW being seen as "foreign" to the body and there starts to be an antibody attack against that insulin. The result: high blood sugars!...Just like when we were diagnosed w/Type 1. Does that make sense?
Yikes! I've never heard of such a thing, but I know some people have adverse reactions (or lack of effectiveness) with certain types of insulin. It's good that we've got two of every kind now: Novolog/Humalog, Lantus/Levimir, etc., so if one doesn't work there's a close match nearby.
Agreed that is really scary!! Had never heard of this before soo scary!
I've never heard of this before, but I have heard of people who are type 1 for many years developing a significant amount of insulin resistance.
With regular insulin, this shouldn't be a problem because it's the exact DNA replica of what the human body naturally produces, right?
Just to clarify, the anibody attack is against our pancreatic beta cells which produce the insulin, not necessarily the insulin itself.
That being said, you are, indeed, injecting your body with a foreign protein which could result in antibodie's being prduced against the insulin.
Found this in PubMed:
I remember my endo telling me about the possibility of developing a resistance to insulin because of an immune response back when I was first diagnosed. From what I understand, it's more common in animal derived insulins than the recombinate DNA Human insulins and is not considered a clinically significant occurance these days. Probably not much comfort to the diabetics who do develop antibody responses to insulin.
I don't think I have this but I have researched it, because in September/October I suddenly developed "insulin resistance" over the period of a few weeks. So I don't think it's true insulin resistance, I think something else is going on. It's persisted and is really annoying, although my endocrinologist doesn't think it's a big deal. Around the same time I did develop major problems with site irritation/reactions, too, so that may be part of it as well.
The reason I don't think I have this is that I've heard it makes people VERY insulin resistant (like requiring hundreds of units a day), and I am not that bad.
Found this other 2007 article (link)
In conclusion, humoral antibody responses to exogenous insulin continue to be largely unavoidable. Little proof exists that the development of antibodies to exogenous insulin therapy affects glycemic control, insulin dose requirements, and hypoglycemia, or contributes to β-cell failure or to the long-term complications of diabetes. Current human insulin and insulin analog therapies have resulted in decreased IA levels when contrasted with animal insulins. Local reactions to the most recent formulations of insulin continue to be observed but are infrequent, and systemic reactions are rare. Until therapeutic insulin can be delivered in a physiological manner, we are likely to continue to observe infrequent immunological sequelae. The development of IAs to exogenous insulin reflects the exquisite sensitivity of the immune system to even minor perturbations.
Oh for Pete's sake. Let's not find something so incredibly rare, something so infinitesimally unlikely to happen, and get freaked out about it. Focus on the likely. Don't live scared.
This response is a bit harsh considering the OP didn't say they thought they had it or were worried about anything, only that they were curious about it. Just had to say ...
I've been told I am insulin resistant. I've not heard about the antibody thing. hmmm.
I have a neg. blood type and my mother was positive and so she had to have a rogain shot. Wonder if there is a correlation between the two?
my understanding is the same as FHS about T1. i believe it's the islets of langerhans that are destroyed and not the insulin...just the insulin producing cells.
i don't recall hearing about this antibody-insulin attack topic and am curious to know more. like where i can go to read about it???
in addition, i had a rare reaction to Lantus insulin. after a really difficult time battling inflammation, burning on my face and axillary areas, loss of hair...complete misery! we discovered that i was allergic to lantus insulin...many doc's didn't even think it was possible so it went over-looked. i started Levemir insulin when it came out on the market and all of my symptoms dissappeared. i returned to Lantus insulin to help confirm the DX and my symptoms returned. now it's official i'm allergic to Lantus insulin.
Most of us have been tested for this.
If you have IgG and IgM antibodies against insulin, your body reacts as if the insulin is foreign. This may make insulin less effective, or not effective at all.
The antibodies can also change the amount of time it takes insulin to work, putting you at risk for low blood sugar. This means that the insulin cannot move glucose from the bloodstream into the cells. As a result, increased levels of insulin are needed to have the same effect, which is called insulin resistance.
If the test shows high levels of IgE antibody against insulin, your body has developed an allergic response to the medication. This could put you at risk for skin reactions, or more severe reactions. Other medications, such as antihistamines or low-dose injectable steroids, may help to lessen the reaction. If reactions have been severe, an in-hospital procedure called desensitization may be necessary.
There was some concern about the new RDNA insulin's because they had no C-peptide
like the old pork and beef insulin but it has not been a big problem.
If you had a reaction to insulin like that, It would be the end.
How could you survive with it? There is nothing else to switch to.
I think it is rare to begin with, but then anyone who has it would be dead, making it more rare.
I'm sure there are people with resistance and develop antibodies , but a full on allergic reaction is something I wont even worry about.
Well there are some people who have developed reactions. During the era of animal insulin use, a fair number of people developed allergic reaction to the animal insulin's. It seems pretty common in the literature. Then, as JohnG notes, recombinant DNA was employed to produce produce "bio-identical" human insulin (R and NPH from Lilly was granted FDA approval in 1982). Since the insulin in these formulation has exactly the same molecule as our natural insulin, allergic reactions are extremely (and I mean extremely) rare.
That being said, in about 1996 the first insulin analogs were developed and approved. These insulin formulations have slightly modified insulin molecules and as such, you can develop an allergic reaction to these foreign insulins. The rate of these allergic reaction is very low, and most people think it is quite rare and as JohnG notes, there is an anti-insulin antibody test. While the test won't tell you which insulin's you have a reaction to, it will tell you that you are having a reaction.
The body is highly selective, so if you develop a reaction to Lantus, it doesn't mean you will have a reaction to Levemir. So you can try other insulin formulation. Some people never get tested for a reaction and simply find that some insulin formulation lose potency and don't work well. Even if you reject all insulin analogs you can still revert to R and NPH. And there is even a loophole, that if you reject all of those, one can still get animal insulin preparations.
I was allergic to Lantus and it had horrible side effects but it still lowered my BG it caused huge lumps about the size of big marbles up to golf ball size along with a rash that looked kind of like poison ivy.
I used Levemir when it came on the market and it had zero side effects not even a burn when injecting.
This happened to me when I first became diabetic. I cant really give you an answer to this but I believe what it finally came down to with me was that I was having a bad reaction to the insulin type I was using. Once I switched insulin types, the reactions stopped happening, and I regained weight in my legs and the veins and arteries stopped showing through my skin (ugh). This was back in 1978, so I can’t recall the insulin I was using. I was taking my injections in my legs and I lost weight dramatically in them and all my veins and arteries started showing through my skin. What a nightmare
Well, it is also true that you can be allergic to the additives and preservatives in the insulin preparation but not allergic to the insulin itself. Did you have anti-insulin antibody tests done to see if you were actually having an immune response to the Lantus?
Not When I was using Lantus but I'm negative now and my Endo runs the anti-insulin antibody tests on a regular bases, probably because he feels like I have some insulin resistance. When I used Lantus I suffered with the symptoms for years and just thought it was one more thing I would have tho live with. Things have changed allot in the last 10 years, most doctors today are more liberal when it comes to running tests.